A new bound for the midpoint solution in minmax regret optimization with an application to the robust shortest path problem

Chassein, André B. and Goerigk, Marc (2015) A new bound for the midpoint solution in minmax regret optimization with an application to the robust shortest path problem. European Journal of Operational Research, 244 (3). pp. 739-747. ISSN 0377-2217

Full text not available from this repository.


Abstract Minmax regret optimization aims at finding robust solutions that perform best in the worst-case, compared to the respective optimum objective value in each scenario. Even for simple uncertainty sets like boxes, most polynomially solvable optimization problems have strongly NP-complete minmax regret counterparts. Thus, heuristics with performance guarantees can potentially be of great value, but only few such guarantees exist. A popular heuristic for combinatorial optimization problems is to compute the midpoint solution of the original problem. It is a well-known result that the regret of the midpoint solution is at most 2 times the optimal regret. Besides some academic instances showing that this bound is tight, most instances reveal a way better approximation ratio. We introduce a new lower bound for the optimal value of the minmax regret problem. Using this lower bound we state an algorithm that gives an instance-dependent performance guarantee for the midpoint solution that is at most 2. The computational complexity of the algorithm depends on the minmax regret problem under consideration; we show that our sharpened guarantee can be computed in strongly polynomial time for several classes of combinatorial optimization problems. To illustrate the quality of the proposed bound, we use it within a branch and bound framework for the robust shortest path problem. In an experimental study comparing this approach with a bound from the literature, we find a considerable improvement in computation times.

Item Type: Journal Article
Journal or Publication Title: European Journal of Operational Research
Uncontrolled Keywords: /dk/atira/pure/subjectarea/asjc/1800/1802
Departments: Lancaster University Management School > Management Science
ID Code: 76536
Deposited By: ep_importer_pure
Deposited On: 11 Nov 2015 14:06
Refereed?: Yes
Published?: Published
Last Modified: 01 Jan 2020 09:27
URI: https://eprints.lancs.ac.uk/id/eprint/76536

Actions (login required)

View Item View Item